How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Neurology
Satisfied Customers: 7962
Experience:  MBBS, FCPS (R) General Surgery, 5 years experience in Emergency Medicine.
27273415
Type Your Neurology Question Here...
Dr Uzair is online now

I went to the Doctors with the following symtoms: Fatigue

Resolved Question:

I went to the Doctors with the following symtoms:Fatigue
Low mood
Mild pins and needles in hands
Muscle spasms all over body, mainly calfs (non painful)I was given various blood tests and my B12 levels came back very low at 105. I had further bloods to establish the reason but nothing was found. I was then given a stool test and Helicobacter was found to be present which has since been treated with two antibiotics.I have also just finished a course of 12 injections to try and raise my levels. The symptoms did ease but the twitches/spasms have remained.I returned to my doctor but he advised that these nuerogical symptoms may take time to recover.Does this sound correct as I am now worried that this could be something more serious? I mentioned MS but the doctor wasn't concerned.Any reassurance or advice on what to do next would be appreciated?
Submitted: 1 year ago.
Category: Neurology
Expert:  Dr Uzair replied 1 year ago.

Hi and thanks for the query.

It can take up to 6 months for the vitamin B12 related peripheral neuropathy to subside. During this interim, the physician can put you on nerve membrane stabilizers like Gabapentin or Pregabalin.

Other than that I hope other causes like calcium deficiency, hypothyroidism etc were ruled out. Also, although this does not sound like MS related, but a Neurology consultation will be beneficial.

Let me know if you have any other queries.

Expert:  Dr Uzair replied 1 year ago.

Please do leave a positive rating for the service by clicking on the stars on top of the screen.

Best regards.

Customer: replied 1 year ago.
Thank you so much for your reply and I will of course leave a positive review.To be honest the symptoms don't cause any pain and I can deal with them it's more the mental torture of when they calm down and then come back and I'm thinking it must be something more sinister. Also, the longer it goes on the more I worry which I guess doesn't help but I guess it's only been 5 weeks since starting the injections.Why would B12 deficiency cause twitching?I have now finished the injections, would you suggest continuing as the doctor doesn't seem to want me to. Can I get them done privately?It's just didn't imagine that these symptoms could be caused by a vitamin deficiency.Regards
Expert:  Dr Uzair replied 1 year ago.

Vitamins especially the B complex of vitamins play a pivotal role in our bodies. Vitamin A, C, D, K are also very important.

So, deficiency of a vitamin can cause very serious adverse effects as well.

I do not think, you should continue the injections if the course has been completed. A repeat vitamin B 12 levels test should however, be done at this point in time to see if the deficiency has been replenished.

For now, the best course of action will be to optimize your diet.

Vitamin B 12 injectons can cause muscle weakness to a certain extent, but not twitching.

Please do leave a positive rating for the service by clicking on the stars on top of the screen.

Best regards.

Dr Uzair and other Neurology Specialists are ready to help you
Customer: replied 1 year ago.
Hi again,Just another quick question if you don't mind.Is it common in the case of b12 deficiency for symptoms to get worse during recovery and treatment? I have read that during recovery you may experience nerve pain/sensations as they repair.I have been having twitching/spasms in my muscle in areas i haven't had before like my hip etc. Could this just be repair ongoing?Thank you so much for your help!
Expert:  Dr Uzair replied 1 year ago.

Thanks for reply,

No symptoms does not get worse but it decreases. You might perceive it worst when they come back after symptoms free period.

Best.